Alert archive / Minnesota / Tornado Warnings in 2003

Tornado Warning 18, NWS Duluth, MN

July 19, 2003Saint Louis County, Minnesota

NWS Duluth, MN issued this tornado warning at Jul 19, 2003, 7:15 PM CDT for Saint Louis County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 7:15 PM CDT (00:15 UTC)
Expired
Jul 19, 2003, 8:15 PM CDT
In force
60 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 76 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 200015
TORDLH
MNC137-200115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
712 PM CDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA

* UNTIL 815 PM CDT

* AT 712 PM CDT...DOPPLER RADAR INDICATED A DEVELOPING TORNADO 5     
  MILES EAST OF    HIBBING...MOVING SOUTHEAST  AT 25 MPH.

* THIS TORNADO WILL BE NEAR...
  LITTLE SWAN AROUND 725 PM...
  ZIM AROUND 730 PM...

IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO A BASEMENT OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN A MOBILE HOME...
CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY SHELTER. AS A LAST
RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD

LAT...LON 4752 9265 4748 9291 4729 9284 4734 9255

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 19, 3:00 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 19, 3:00 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT SAT JUL 19 2003

MAIN FORECAST CONCERNS DEAL WITH CHANCE FOR TSTORMS TONIGHT TROUGH
SUNDAY NIGHT...AND POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT.

LATEST SURFACE ANALYSIS SHOWING BROAD AREA OF WEAK LOW PRESSURE OVER
THE RED RIVER VALLEY REGION. THIS LOW IS ASSOCIATED WITH A WEAK COLD
FRONT AND UPPER LEVEL WAVE THAT HAVE NOW PUSHED INTO NWRN MN.
THUNDERSTORM ACTIVITY...SOME ALREADY SEVERE...HAVE DEVELOPED ACROSS
MUCH NERN MN/NWRN AND SHOULD CONTINUE TO MOVE EAST/SOUTHEAST THIS
AFTERNOON AND TONIGHT.

EXPECT THUNDERSTORMS TO CONTINUE TO INCREASE IN AREAL COVERAGE AS
ATM FURTHER DESTABILIZES LATE THIS AFTERNOON AND THIS EVENING...AND
FRONT PROGRESSES EASTWARD. HOWEVER AS CURRENT RADAR TRENDS
INDICATE...CONVECTION SHOULD STAY SCATTERED THROUGH SUNDAY MORNING
WITH NO STRONG ORGANIZED FORCING MECHANISM.

BY SUNDAY AFTERNOON...DAYTIME HEATING COMBINED WITH A 500 MB TROUGH
DIGGING OUT OF CANADA WILL COMBINE TO PRODUCE ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS. WITH WEAK COLD FRONT TO THE SOUTH OF OUR
CWA ON SUNDAY...EXPECT SEVERE STORMS TO STAY SOUTH OF OUR AREA.
HOWEVER DUE TO STRENGTH OF UPPER TROUGH...WILL GO WITH WIDE SPREAD
SHOWERS AND EMBEDDED SCATTERED THUNDERSTORMS. ACTIVITY WILL WILL
DISSIPATE FROM WEST TO EAST AS 500 MB TROUGH/VORTMAX AXIS MOVES EAST
ACROSS...AND SHIFTS EAST OF THE CWA.

CONDITIONS SHOULD BE DRY ON MONDAY MORNING...AS HIGH PRESSURE BUILDS
SOUTH OUT OF CANADA. HOWEVER WITH COOL NW FLOW ALOFT...DAYTIME
HEATING MAY DESTABILIZE ATM ENOUGH BY MON AFTERNOON TO PRODUCE
SCATTERED SHOWERS. SO WILL ADD CHANCE POPS IN FOR THE 4TH
PERIOD...DECREASING THEM TO SLIGHT CHANCE FOR MONDAY EVENING AS
DAYTIME HEATING COMES TO AN END AND ATM STABILIZES.

.DLH...NONE.

BERDES
Hazardous weather outlook, Jul 19, 7:01 AM CDT, 12 hours 14 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
701 AM CDT SAT JUL 19 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING FROM THE WEST WILL COMBINE WITH AN
APPROACHING UPPER LEVEL DISTURBANCE TO CREATE THUNDERSTORMS TODAY
AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE FROM THIS AFTERNOON
INTO TONIGHT PRODUCING LARGE HAIL AND DAMAGING WIND. NORTHEAST
MINNESOTA...INCLUDING INTERNATIONAL FALLS...BRAINERD...GRAND
RAPIDS...GRAND MARAIS AND DULUTH WILL HAVE A CHANCE FOR SEVERE STORMS
THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS WILL BE POSSIBLE
INTO TONIGHT...INCLUDING NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY
EVENING...BUT THEY ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. A
CHANCE FOR THUNDERSTORMS ALSO EXISTS NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS PARTS
OF NORTHEAST MINNESOTA...AND IN ALL AREAS THIS EVENING INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

In the hours before

Local storm report, Jul 19, 6:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0646 PM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    COOK                      MN   1.00 IN HAIL
07/19/03   NORTHWEST ST. LOUIS

0334 PM    1 S GHEEN                 MN   0.75 IN HAIL
07/19/03   NORTHWEST ST. LOUIS

1241 PM    LONGVILLE                 MN   0.75 IN HAIL
07/19/03   NORTHERN CASS

CLC

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:47 PM CDTTornado WarningDLHItasca58 min
Jul 19, 7:48 PM CDTSevere Thunderstorm WarningDLHSaint Louis57 min
Jul 19, 8:09 PM CDTSevere Thunderstorm WarningDLHSaint Louis51 min
Jul 19, 9:02 PM CDTSpecial Marine WarningDLH58 min
Jul 19, 9:05 PM CDTSevere Thunderstorm WarningDLHSaint Louis55 min
Jul 19, 9:38 PM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing67 min
Jul 20, 3:45 PM CDTSpecial Marine WarningDLH60 min
Jul 20, 4:49 PM CDTSpecial Marine WarningDLH56 min
Jul 20, 6:07 PM CDTSpecial Marine WarningDLH53 min
Jul 20, 6:19 PM CDTSevere Thunderstorm WarningDLHCook56 min

Nearby

Tornado Warnings in Minnesota, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.